Thunderstorm Wind, Cattaraugus
- When
- July 3, 12:40 PM EST
- Where
- Cattaraugus County, Cattaraugus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- POST OFFICE
- Coordinates
- 42.333, -78.867
A front stalled over the region was the focus for thunderstorms across the north country during the mid to late afternoon hours. The thunderstorm winds gusted to near 60 mph and downed trees and limbs in Cato and Parish.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A front stalled over the region was the focus for thunderstorms across the north country during the mid to late afternoon hours. The thunderstorm winds gusted to near 60 mph and downed trees and limbs in Cato and Parish.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 3, 11:08 AM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1208 PM EDT MON JUL 3 2006
.LONG TERM /FRIDAY THROUGH SUNDAY/...
LOOKS LIKE A PERIOD OF DRY WEATHER THROUGH THE WEEKEND WITH RIDGING
GRADUALLY BUILDING EASTWARD ACROSS THE LAKES THROUGH THE WEEKEND.
THE UPPER TROUGH ALONG THE EASTERN SEABOARD RETROGRADES A BIT
BRINGING A CHANCE OF SOME PRECIP BACK FROM EAST TO WEST ON MONDAY.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION WITH CU DEVELOPING
DURING THE AFTERNOON HOURS. TSTMS HAVE NOT BEEN MENTIONED IN THE
AVIATION FORECAST HOWEVER EXPECTING SOME SCT STORMS TO FORM. AREA
REMAINS OUTLOOKED IN THE SLIGHT RISK AREA BY SPC.
A SHORT WAVE MOVING AROUND THE UPPER TROUGH TO OUR NORTH WILL BRING
MORE WIDSPREAD SHOWERS/TSTM ACTIVITY WITH MVFR VISIBILITY, SPREADING
IN FROM THE WEST BEGINNING AROUND MIDNIGHT, AND REACHING EAST OF
LAKE ONTARIO BY TUESDAY MORNING.
&&
.PREV DISCUSSION...
/ISSUED 1123 AM EDT MON JUL 3 2006/
UPDATE...
EARLY MORNING CLOUDINESS ACROSS THE WESTERN ZONES ARE THINNING AND
AREAS OF CLEAR SKIES HAVE FILLED IN A BIT. ALL IN ALL...MOST OF THE
FORECAST AREA WILL HAVE A PARTLY SUNNY DAY TODAY WITH LESS WINDY AND
SLIGHTLY MORE HUMID CONDITIONS. WILL LIMIT ANY SLIGHT CHANCE OF
PRECIP TO THE EXTREME SOUTHERN TIER EARLY THIS AFTERNOON AND BRING
CHANCE POPS TO THE WESTERN SOUTHERN TIER LATE IN THE DAY. CLUSTER OF
CONVECTION ACROSS SOUTHWESTERN LOWER MICHIGAN IS RATHER TROUBLESOME
AS IT HAS A GOOD CYCLONIC CIRCULATION EVIDENT AT THE SURFACE AND MAY
BE ASSOCIATED WITH THE NOSE OF AN UPPER JETLET...THE LEADING EDGE OF
STRONGER JET DYNAMICS FOR TONIGHT AND TUESDAY. WILL LEAVE LATER
ZONES AS THEY ARE...BUT A QUICK PEEK AT 12Z MODELS SHOW THAT THE
SOUTHERN TIER WILL BE UNDER THE RIGHT ENTRANCE REGION OF THE UPPER
JET AND MAY PROLONG CONVECTION DURING TUESDAY.
HIBBERT
SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
TODAY, RADAR CURRENTLY SHOWING A FEW THUNDERSTORMS TO SOUTH OF
BUFFALO EXTENDING EAST TO SOUTHERN FINGER LAKES. WILL CARRY CHANCE
OF TSTMS THIS MORNING IN THIS AREA. THIS SEEMS TO BE ASSOCIATED
WITH A WEAK TROUGH THAT SEEMS TO ALLOW FOR MORE DEVELOPMENT THIS
AFTERNOON OVER PORTIONS OF THE FINGER LAKES REGION. WILL KEEP LOW
CHANCE SHWR/TSTM THIS AFTERNOON ALONG SOUTHERN TIER CLOSER TO
STATIONARY FRONT OVER PA/OHIO AND NORTHEAST TO FINGER LAKES AND
EASTERN LAKE ONTARIO REGION WITH LINGERING TROUGH. AIR MOIST WITH
DEW PTS IN THE MID 60S. MID/UPPER LEVEL CLOSED LOW WILL TRACK
ESEWD ACROSS NRN ONTARIO TODAY MAINTAINING BROAD CYCLONIC FLOW
ACROSS THE GREAT LAKES TO THE NORTHEAST. FOR THE EASTERN FINGER
LAKES REGION SPC SAYS THE WEAK MID LEVEL IMPULSE AND ATTENDANT N-S
ORIENTED SURFACE TROUGH ARE PROGGED TO MOVE EWD TODAY. RESIDUAL
MOISTURE ACROSS THIS REGION IS EXPECTED TO AID IN THE AIR MASS
BECOMING MODERATELY UNSTABLE BY AFTERNOON AND SUPPORTING
THUNDERSTORM DEVELOPMENT ALONG THE SURFACE TROUGH. THE INSTABILITY
COMBINED WITH FAVORABLE DEEP LAYER SHEAR IS EXPECTED TO RESULT IN
A SLIGHT RISK OF SVR WX TODAY ACROSS THE REGION.
TONIGHT, WEST TO EAST STATIONARY FRONT RUNNING FROM ILLINOIS EAST
TO CENTRAL PA IN THE EVENING WITH COLD FRONT OVER THE WESTERN GRT
LAKES ASSOCIATED WITH LOW OVER JAMES BAY. COLD FRONT MOVES EAST
AND APPROACHES LOWER LAKES TOWARD 12Z TUESDAY. WENT TOWARD WRF
SOLUTION WHICH BRINGS IN AREA OF DECENT LIFT IN THE EVENING INTO
WESTERN NY BEFORE 06Z AND SPREADING EASTWARD OVERNIGHT. BROUGHT IN
CHC SHWR/TSTM INTO FAR WEST IN THE EVENING AND OVER THE REST OF
THE AREA AFTER 06Z. ALSO INCREASED POPS TO LOW LKLY FROM THE
FINGER LAKES WEST.
ON TUESDAY SOME DIFFERENCES IN TIMING OF PRECIP WITH COLD FRONT OVER
THE LOWER LAKES WITH WRF FASTER THAN GFS. AT THIS TIME USED A
BLENDED SOLUTION WITH LIKELY POPS EAST OF LAKE ONTARIO AND CHANCE
POPS ELSEWHERE. SPC HAS MUCH OF THE REGION IN SLIGHT RISK FOR
SEVERE. MODEST BOUNDARY-LAYER MOISTURE /CHARACTERIZED BY 60S
DEWPOINTS/ WILL LARGELY CONTRIBUTE TO A MODERATELY UNSTABLE AIR MASS
/MLCAPES OF 1000-1500 J/KG/ AS MID-LEVEL LAPSE RATES ARE FORECAST TO
REMAIN RATHER WEAK. TSTMS MAY BE ONGOING AT THE ONSET OF THE PERIOD
TUESDAY MORNING ALONG OR AHEAD OF COLD FRONT OVER THE ERN GREAT
LAKES WWD ACROSS THE OH VALLEY. SOME OF THIS ACTIVITY MAY PERSIST
THROUGH THE MORNING...EVENTUALLY INTENSIFYING AS INFLOW AIR MASS
DESTABILIZES. VERTICAL WIND PROFILES ARE FORECAST TO REMAIN LARGELY
UNIDIRECTIONAL THROUGH THE DURATION OF THE EVENT WITH THE STRONGEST
DEEP-LAYER SPEED SHEAR /40-50 KTS IN THE LOWEST 6 KM AGL/ ACROSS NRN
PORTION OF SLIGHT RISK AREA. LINE SEGMENTS WITH EMBEDDED BOWING
STRUCTURES APPEAR MOST LIKELY WITH THE PRIMARY SEVERE WEATHER HAZARD
BEING DAMAGING WINDS. LARGE HAIL WILL ALSO BE POSSIBLE WITH THE MOST
INTENSE UPDRAFTS.
TUESDAY NIGHT, SFC TROUGH OVER THE REGION JUSTIFIES KEEPING CHC
SHOWERS/TSTM GOING OVER GOOD PORTION OF THE FORECAST AREA BUT LATER
AT NIGHT WILL LOWER POPS TO SLIGHT CHANCE NORTH COUNTRY AND NIAGARA
FRONTIER WHERE THERE IS DRIER AIR.
WRF SHOWS A NOSE OF HIGH PRESSURE BUILDING ACROSS THE EASTERN GREAT
LAKES WEDNESDAY BUT THE PERSISTENT LOW OVER QUEBEC HAS ENOUGH
MOISTURE AND A MID LEVEL SHORT WAVE MOVING EAST THAT COULD TOUCH OFF
A SHOWER OVER THE ST LAWRENCE RIVER NORTH OF JEFFERSON COUNTY IN THE
AFTERNOON. GFS HAS LOW PRESSURE OVER SOUTH CENTRAL PA WITH AS
ASSOCIATED TROUGH THAT COULD TOUCH OFF A EARLY MORNING SHOWER OR
THUNDERSTORM ACROSS PARTS OF THE SOUTHERN TIER AND SOUTHERN FINGER
LKS, OTHERWISE PARTLY CLOUDY SKIES.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...AIR STAGNATION ADVISORY FOR NYZ001-002-010>012-019>021-085
UNTIL 1 AM TUESDAY.
MARINE...NONE.
&&
LONG TERM...LEVAN
AVIATION...LEVANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 454 AM EDT MON JUL 3 2006 NYZ001>008-010>014-019>021-085-040900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 454 AM EDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION WITH THE MAIN THREAT BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS SLIGHT RISK OF SEVERE WEATHER ON TUESDAY MAINLY SOUTH OF A DUNKIRK, ROCHESTER, LOWVILLE LINE. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-040900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 454 AM EDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION WITH THE MAIN THREAT BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY ALONG THE LAKE ERIE SHORE MAINLY FROM DUNKIRK TO THE NEW YORK, PENNSYLVANIA BORDER. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 69 km away, was scanning. The volume nearest the first event began at 17:38 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521028, 5521029.